Virginia, 2009

Hail and Damaging Winds in Virginia, May 8, 2009

May 8, 2009 · NWS RNK · 5 events in 3 counties and zones

A thunderstorm complex over Kentucky and Tennessee moved east into the area during the evening of May 8th. Two supercells moved across southwest Virginia bringing damaging winds and hail up to the size of ping pongs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm complex over Kentucky and Tennessee moved east into the area during the evening of May 8th. Two supercells moved across southwest Virginia bringing damaging winds and hail up to the size of ping pongs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 8:07 PM EST, 45 minutes earlier.

Area forecast discussion, May 8, 8:07 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT FRI MAY 8 2009

.SYNOPSIS...
A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
REGION OVERNIGHT. A TRAILING COLD FRONT WILL THEN SAG SOUTHEAST
ACROSS THE REGION ON SATURDAY...AND REACH THE CAROLINAS BY SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 9PM EDT...LEADING EDGE OF MCS HAS FADED...AND NOW THE
EMPHASIS WILL BE ON RENUED DEEP CONVECTION ON THE SOUTHERN AND
WESTERN PERIPHERY OF THE REMNANT MCS. LLJ OVER THE TENNESSEE
VALLEY IS ORIENTED SW-NE AND IS TRANSPORTING MOIST UNSTABLE AIR
INTO KENTUCKY. AS A RESULT SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP IN THIS GENERAL AREA...THEN MOVING DOWNSTREAM INTO OUR
CWA. WAVES OF SHRA/TSRA WILL POUND THE AREA WE HAVE HIGHLIGHTED
UNDER THE FLOOD WATCH...AND IF THIS CONTINUES...FLASH FLOOD
WARNINGS WILL BE NEEDED.

ONGOING CONCERN WILL MAINLY BE FOR FLOODING BUT STILL CANT RULE
OUT SEVERE WIND OR HAIL FOR THE STRONGEST THUNDERSTORMS. THERE
IS A AN ISOLATED TORNADIC RISK...AND THE STORM PREDICTION CENTER
HAS ISSUED A TORNADO WATCH FOR OUR CWA...WEST OF RADFORD VA...UNTIL
2 AM EDT.

FFG INDICATES THAT WIDESPREAD RAINFALL OF 1.5 TO 2 INCHES WOULD
CAUSE FLOOD PROBLEMS. DEPENDING ON THE EVENTUAL PROPAGATION OF THE
ACTIVITY THE FLOOD WATCH MAY NEED TO BE EXPANDED SOUTHWARD IN VA.
FOR NOW THE HEAVIEST ACTIVITY APPEARS THAT IT WILL BE ANCHORED
NORTH OF I-81...BUT WILL CONTINUE TO MONITOR.

NOT SURE HOW MUCH DEBIS CLOUD AND SUBSIDENCE WILL EXIST SATURDAY.
WILL LEAVE THAT CHALLENGE FOR THE LATE NIGHT SHIFT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY AFTERNOON
INTO SATURDAY NIGHT. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA
BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF
COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE
SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA.
CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM
SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.

PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.

HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MCS MOVING INTO THE REGION AS OF 2330Z IS NEAR A KBLF-KBKW LINE.
TRENDS HAVE THIS SYSTEM WEAKENING AS IT PROGRESSES EASTWARD.
EXPECT PRIMARILY MVFR-VFR CONDITIONS WITH THIS AREA OF
PRECIPITATION...BUT ISOLATED HEAVIER CELLS MAY PRODUCE A BRIEF
PERIOD OF LIFR-IFR. AS THE SYSTEM CONTINUES TO PROGRESS
EASTWARD...EXPECTING LESS COVERAGE AND SMALLER CHANCES OF
THUNDERSTORM ACTIVITIY.

THE BULK OF THIS PRECIPITATION SHOULD CLEAR THE AREA BY 05Z...BUT
THERE IS THE POTENTIAL FOR AN AREA OF STATIFORM RAIN TO STALL OVER
NORTHERN PARTS OF THE AREA WITH SOME ISOLATED EMBEDDED TSRA AFTER
THIS TIME.

ON SATURDAY...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING A
RETURN OF SHOWERS AND THUNDERSTORMS ALONG IT. THIS FEATURE IS
EXPECTED TO BE JUST EAST OF THE REGION BY 00Z TOMORROW EVENING.

HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR
MVFR CONDITIONS IN SHRA/TSRA. THEN HIGH PRESSURE ARRIVES FOR
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ007-010-011-
     018>020.
NC...NONE.
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/JJ
Hazardous weather outlook, May 8, 6:22 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT FRI MAY 8 2009

NCZ001>003-018-019-VAZ009-012-013-015-016-092330-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-
CARROLL-
722 PM EDT FRI MAY 8 2009

...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-010-011-WVZ042-092330-
TAZEWELL-BLAND-GILES-MERCER-
722 PM EDT FRI MAY 8 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY. THE HEAVY RAIN
THREAT WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ018>020-WVZ043>045-092330-
CRAIG-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
722 PM EDT FRI MAY 8 2009

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THE HEAVY RAIN THREAT WILL CONTINUE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-017-022>024-092330-
MONTGOMERY-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-
722 PM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS MAY BRING GUSTY WINDS AND A DOWNPOUR OF RAIN TO THE
AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN ISOLATED RISK OF SEVERE WEATHER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ004>006-020-VAZ032>035-043>047-058-059-092330-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
722 PM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 8, 5:47 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT FRI MAY 8 2009

NCZ001>003-018-019-VAZ007-009>013-015-016-WVZ042-090100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...PULASKI...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...BLUEFIELD...FLAT TOP
647 PM EDT FRI MAY 8 2009

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA BY MID EVENING. SOME
OF THE STRONGER STORMS MAY BE ACCOMPANIED BY DAMAGING WINDS...LARGE
HAIL...AND TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING
IN AREAS OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND
AREAL COVERAGE BY LATE EVENING.

VAZ014-017>020-022>024-WVZ043>045-090100-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...FLOYD...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
647 PM EDT FRI MAY 8 2009

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 40 MPH
AND OVERSPREAD MUCH OF SOUTHEASTERN WEST VIRGINIA INTO WESTERN
VIRGINIA...INCLUDING THE NEW RIVER VALLEY...GREENBRIER VALLEY...AND
ALLEGHANY HIGHLANDS BY MID EVENING. SOME OF THE STRONGER STORMS
MAY BE ACCOMPANIED BY GUSTY WINDS TO 50 MPH...SMALL HAIL...AND
TORRENTIAL RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING IN AREAS
OF POOR DRAINAGE. RAIN SHOULD TAPER OFF IN INTENSITY AND AREAL
COVERAGE BY LATE EVENING.

WERT
Special weather statement, May 8, 7:59 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
859 PM EDT FRI MAY 8 2009

VAZ007-009>014-WVZ042>044-090200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER-
SUMMERS-MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION
859 PM EDT FRI MAY 8 2009

...MORE HEAVY SHOWERS AND STRONG THUNDERSTORMS EXPECTED THIS EVENING...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
WEST VIRGINIA AND SOUTHWEST VIRGINIA THROUGH 10 PM. THE RAIN WILL
BE HEAVY AT TIMES...WITH UP TO ONE INCH POSSIBLE. ALSO...FREQUENT CLOUD
TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND SMALL HAIL WILL MAY
OCCUR IN THE STRONGER STORMS.

THOSE LIVING FROM THE BLACKSBURG TO MARION AREA...NORTH TO HINTON
AND BLUEFIELD...SHOULD MONITOR WEATHER CONDITIONS THROUGH THIS
EVENING FOR POTENTIAL FLOODING AND SEVERE WEATHER. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
May 8, 8:52 PM EST
Where
Tazewell County, 2 mi NW of Bluefield
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -81.306

A tree was blown down two miles northwest of Bluefield.

Thunderstorm Wind, Smyth

When
May 8, 9:50 PM EST to 9:55 PM EST
Where
Smyth County, 1.65 mi WNW of Marion to 0.37 mi NW of Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.836, -81.529

Numerous trees were blown down across the town of Marion. One tree fell on a car, and another tree was blown onto a house. Only minor damage occurred to the structure. Damages are estimated.

Hail, Smyth

When
May 8, 9:50 PM EST
Where
Smyth County, 1.67 mi WNW of Marion
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
36.835, -81.529

Hail, Smyth

When
May 8, 9:50 PM EST
Where
Smyth County, Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.830, -81.500

Thunderstorm Wind, Grayson

When
May 8, 10:10 PM EST
Where
Grayson County, Troutdale
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.700, -81.430

Numerous trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172057, 172058, 172059, 172063, 172061.